Article Text

Download PDFPDF
Case report
An unusual presentation of ACE inhibitor-induced visceral angioedema

Abstract

ACE inhibitors (ACEi) are common anti-hypertensive drugs that can cause angioedema. Though classic, or facial angioedema is rare, visceral angioedema is even less common. When angioedema occurs, it typically presents early, within 30 days of initiating therapy. Visceral angioedema most commonly presents with nausea, emesis, abdominal pain and diarrhoea, and thus is often mistaken for an episode of gastroenteritis. When a CT scan is obtained, it typically shows characteristic findings, including ascetic fluid, mild mesenteric oedema and thickening of the small bowel. In this case report, we present a patient who did not experience her first episode of visceral angioedema until after she had been on ACEi therapy for 5–7 years. In addition, she experienced recurrent episodes of visceral angioedema that were separated by approximately 4 years at a time. Both of these features make for a particularly unique presentation.

  • cardiovascular system
  • unwanted effects/adverse reactions
  • allergy
  • asthma
  • drugs: gastrointestinal system

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.